Alert archive / Indiana / Gale Warnings in 2017

Gale Warning 17, NWS Northern Indiana

November 20, 2017

NWS Northern Indiana issued this gale warning at Nov 20, 2017, 3:26 PM EST. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2017, 3:26 PM EST (20:26 UTC)
Expired
Nov 21, 2017, 10:00 AM EST
In force
19 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

274 
WHUS73 KIWX 202026
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
326 PM EST MON NOV 20 2017

LMZ043-046-210430-
/O.EXP.KIWX.SC.Y.0080.000000T0000Z-171120T2000Z/
/O.UPG.KIWX.GL.A.0010.000000T0000Z-171122T0300Z/
/O.NEW.KIWX.GL.W.0017.171120T2026Z-171121T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
326 PM EST MON NOV 20 2017

...GALE WARNING IN EFFECT UNTIL 10 AM EST TUESDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT UNTIL 10 AM EST TUESDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST 30 TO 40 KNOT GALES TONIGHT. SOUTHWEST 20 TO
  25 KNOTS WITH GUSTS TO 35 KNOT GALES TUESDAY MORNING...THEN
  VEERING NORTHWEST AND DIMINISHING TO 15 TO 30 KNOTS IN THE
  AFTERNOON. 

* WAVES...4 TO 10 FEET OCCASIONALLY TO 13 FEET TONIGHT. 4 TO 8
  OCCASIONALLY TO 10 FEET TUESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
2 follow-up statements
861 
WHUS73 KIWX 210214
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
914 PM EST MON NOV 20 2017

LMZ043-046-211015-
/O.CON.KIWX.GL.W.0017.000000T0000Z-171121T1500Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
914 PM EST MON NOV 20 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST TUESDAY...

* WINDS...SOUTHWEST 30 TO 40 KNOT GALES TONIGHT. SOUTHWEST 20 TO 
  25 KNOTS WITH GUSTS TO 35 KNOT GALES TUESDAY MORNING...THEN 
  VEERING NORTHWEST AND DIMINISHING TO 15 TO 30 KNOTS IN THE 
  AFTERNOON. 

* WAVES...4 TO 10 FEET OCCASIONALLY TO 13 FEET TONIGHT. 4 TO 8 
  OCCASIONALLY TO 10 FEET TUESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
035 
WHUS73 KIWX 210837
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
337 AM EST TUE NOV 21 2017

LMZ043-046-211645-
/O.CON.KIWX.GL.W.0017.000000T0000Z-171121T1500Z/
/O.NEW.KIWX.SC.Y.0081.171121T1500Z-171122T1200Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
337 AM EST TUE NOV 21 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 10 AM EST THIS MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
EST WEDNESDAY...

* WINDS...SOUTHWEST 20 TO 30 MPH WITH GUSTS TO 35 KNOT GALES THIS
  MORNING. WINDS VEER NORTHWEST TO 15 TO 30 KNOTS THIS AFTERNOON
  INTO TONIGHT. 

* WAVES...BUILDING TO 4 TO 8 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Nov 20, 2:27 PM EST, 59 minutes earlier.

Area forecast discussion, Nov 20, 2:27 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
227 PM EST Mon Nov 20 2017

.SYNOPSIS...
Issued at 215 PM EST Mon Nov 20 2017

Mostly clear but breezy conditions are expected tonight into
Tuesday morning. Low temperatures will remain above freezing
in the middle 30s. Clouds will increase on Tuesday as a cold
front moves through the region. There will be a chance for light
rain showers near this front followed by a low chance for light
lake effect showers Tuesday night near Lake Michigan. Wednesday
through Friday should remain dry with seasonably cool
temperatures. Thanksgiving day will have high temperatures in the
upper 30s to lower 40s.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 214 PM EST Mon Nov 20 2017

Fast moving short wave will race across the northern CONUS and
southern Canada tonight and Tuesday. An associated cold front will
swing through the local area Tuesday afternoon and evening with
colder air to follow. Moisture and frontal scale lift remain limited
with this system as elongated high pressure from the Atlantic to the
deep south keeps return flow at bay. Models still hinting at
possibility of some very light pcpn though soundings show pronounced
mid level dry slot with little saturation. Will stay with some low
chance pops but only a few hundredths pcpn expected. Highs in the
mid 40s expected ahead of front but afternoon temps should drop
with fropa.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 214 PM EST Mon Nov 20 2017

The general benign weather pattern for late November expected to
continue into early next week. Series of weak and moisture starved
systems will pass by mainly to our north with weak cold fronts
pushing through our area every few days. No significant moisture
sources or pcpn events anticipated.

Weak signal for light lake effect showers still in place Tuesday
night but as previously discussed a similar setup to this past Sat
night with inversion heights only around 5kft and very dry air
above this level. Models have even trended a little weaker with
upward vertical velocities within shallow saturated layer below
inversion. Still likely enough to develop some narrow and weak
multi-band clouds and light showers or flurries but at this time
still not expecting any accums.

Overall seasonably cool and mainly dry is the primary message rest
of this week with brief warm up into 40s on Friday after a cold
start early Friday morning. Colder air this weekend still on track
with low chances for light pcpn again with another front and
northwest flow in its wake over Lake Michigan. Medium range models
not a good indicator for lake effect but GFS shows possibility of a
brief window with deeper moisture and longer fetch Sat night into
early Sunday. Will have to see how this plays out for possible
accums but for now will stay with low chance pops in typical NW
areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1231 PM EST Mon Nov 20 2017

Wind gusts have already reached around 25 kts this aftn and
expect this through the aftn period. Sfc high pressure over ern TN
this aftn will shift ewd overnight with a frontal boundary approaching
from the wrn Gtlks. Expect passage at KSBN to be around the end
of the fcst period so opted to keep winds from the sw until 18Z.
Otherwise VFR conds through Monday with only mid level clouds
moving into the region tmrw morning.

VFR this period as sfc ridging drifts ewd through the TN valley.
Fairly vigorous return flow though by aftn with swrly gusts aoa
25kts.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Gale Warning through Tuesday morning for LMZ043-046.

&&

SYNOPSIS...Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Frazier

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Nov 20, 4:00 AM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
400 AM EST Mon Nov 20 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-210900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
400 AM EST Mon Nov 20 2017 /300 AM CST Mon Nov 20 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
400 AM EST Mon Nov 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft will continue along with a
period of Gale force wind gusts possible late this afternoon into
tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Conditions hazardous to small craft will likely continue into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 10:55 AM ESTRiver Flood WarningIWXAllen, DeKalb4 days
Nov 20, 10:55 AM ESTRiver Flood WarningIWXWilliams44 hr

Nearby

Gale Warnings in Indiana, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.